Hail, Hill
- When
- May 27, 10:30 AM CST
- Where
- Hill County, 5.45 mi WSW of Huron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.030, -97.440
Quarter size hail was reported downstream of Lake Whitney Dam.
The region was embedded in northwest flow aloft as an upper level disturbance moved across the state. This disturbance aided in severe storm development across Central Texas that produced 1-2 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
The region was embedded in northwest flow aloft as an upper level disturbance moved across the state. This disturbance aided in severe storm development across Central Texas that produced 1-2 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 27, 4:55 AM CST, 5 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 555 AM CDT Wed May 27 2020 .SHORT TERM... /NEW/ Update: Previous forecast remains on track with respect to this afternoon's storm chances. Latest CAM runs do have a slightly southward shift in the strongest convection; mainly along and south of the I-14 corridor in Central Texas. Threats remain unchanged, with damaging winds and large hail being the main hazards. Given the strong deep layer shear, current thinking is that the storms will be able to remain supercellular and move rather quickly to the east/southeast. This would reduce the threat of flooding given prolonged periods of heavy rain are not expected. Having said that, if training of storms does occur, the threat of flooding will increase. Another impulse will be arriving early Thursday morning, leading to additional showers and isolated storms mainly east of I-35. Weak deep layer shear and low instability will preclude the development of severe storms in the morning. For Thursday afternoon, there remains some uncertainty on the strength of any afternoon convection. CAPE values of around 2000 J/Kg and deep layer shear of around 30 kts would suggest the threat for small hail and gusty winds. Coverage of any afternoon storms is not expected to be widespread, therefore, most North and Central Texans will likely remain dry. Hernandez Previous Discussion: /Today and Tonight/ After a relatively quiet day Tuesday, Wednesday afternoon is expected to be stormy for portions of North and Central Texas. There will be a threat of severe thunderstorms mainly across Central Texas this afternoon. The primary hazards will be large hail and damaging winds, with a low threat of tornadoes. Large scale northwesterly flow is currently in place across the region as the main upper level low currently sits in the Arklatex region. Given the northwesterly flow aloft, an upper level disturbance can be seen on satellite currently across the Texas Panhandle, moving to the southeast. This motion is expected to persist through the day today, likely leading to the development of a few showers through the morning hours. Relatively dry lower levels will lead to most of the precipitation evaporating before reaching the ground. For that reason, have capped any rain chances below 15% this morning. As we get into the afternoon, the shortwave will be moving into a much more unstable environment where MUCAPE will range between 2000 to 2500 J/Kg. Additionally, a weak low is expected to develop across West Texas in the afternoon, turning the lower level winds out of the south/southwest. This wind shift will contribute to the increasing deep layer shear expected to enhance the threat of severe thunderstorms. Any storm that develops will be capable of producing large hail and damaging winds. A relatively dry near- surface atmosphere will help keep the tornado potential low, but enhance the threat for damaging winds as the storms likely develop a cold pool and advance southeastward. As the shortwave continues moving away from the region, thunderstorm activity is expected to gradually migrate eastward through the evening hours. Can’t rule out some lingering thunderstorms into the early night-time hours, but storms should gradually diminish in strength once the sun sets. With the parent upper level low remaining stationary across the Arklatex, the North and Central Texas will remain somewhat unstable through the night. Can’t rule the redevelopment of showers or isolated storms, especially east of I-35, but the severe weather potential will be considerably lower after midnight. Highs today are expected to be slightly warmer than yesterday as less cloud cover leads to more sunlight. Weak winds are expected to persist through the day, with the exception of Central Texas where damaging winds will be possible in the afternoon with any thunderstorm. Tonight’s low temperatures will remain the lower to mid 60s. Hernandez && .LONG TERM... /Issued 311 AM CDT Wed May 27 2020/ /Thursday and Beyond/ The upper low will gradually transition into an open trough while lifting northeast across Arkansas and away from North Texas on Thursday. A trailing shortwave will provide another opportunity for convection as it drops south across the region Thursday afternoon and evening. Moisture and instability levels will be lesser than today’s values, and the chances of strong to severe storms should in turn be lower. Coverage of showers and storms will also likely be lower, and limited to areas primarily east of the I-35 corridor. That said, lapse rates should be steep enough for a few strong storms with hail, gusty winds, and frequent lightning. Activity will wane Thursday evening and be followed by a weak front, which will reinforce the slightly below-normal temperature trend. Highs in the lower and mid 80s can be expected on Friday, and a steady north breeze should make for a pleasant day. Lows in the lower to mid 60s and highs in the lower to mid 80s will continue through Saturday/Saturday night. There may even be a few spots dropping into the upper 50s across the western and Red River zones Friday night and Saturday night. An amplified ridge will become the dominant feature across the Plains beginning Sunday, placing North and Central Texas in a zone of subsidence for the first part of next week. The ridge aloft and a return of southerly flow at the surface will bring above-normal temperatures and humid conditions Monday and Tuesday. The ridge will shift east of the region as a large scale trough approaches from the west around the middle part of next week, which should bring a return to near-normal temperatures and rain chances by next Wednesday or Thursday. 30 && .AVIATION... /NEW/ /12Z TAFs/ VFR continues across North and Central Texas with dry low-level airmass in place. Cloud cover is expected to increase through the rest of the afternoon as moisture makes its way into the region. Some showers and storms will be possible across North Texas this afternoon. For now, will keep VCTS given storms are expected to remain rather isolated. For Waco, storm chances will be higher, with some storms capable of becoming severe. Large hail and damaging winds will be the main threats. With confidence in the timing of storms increasing, have included TEMPO TSRA for a brief period this afternoon/evening. A quick reduction in visibility and winds will make for unfavorable temporary flying conditions at KACT. The larger cluster of storms will move eastward through the night, but can't rule out some remnant showers and isolated storms. Another impulse will be swinging across the region early Thursday morning, leading to continued chances of showers and isolated storms, mainly east of I-35. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 82 63 83 65 85 / 30 40 20 10 10 Waco 83 62 84 64 85 / 80 70 20 10 10 Paris 75 61 78 63 81 / 30 40 40 20 10 Denton 81 61 82 63 84 / 40 40 20 10 5 McKinney 81 61 82 64 83 / 40 40 30 20 10 Dallas 82 64 84 66 85 / 30 40 20 10 10 Terrell 81 61 82 64 83 / 30 40 30 20 10 Corsicana 81 62 82 65 83 / 30 50 20 10 10 Temple 86 63 83 65 85 / 90 80 20 10 10 Mineral Wells 81 61 83 61 85 / 40 20 10 10 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 8
Hazardous Weather Outlook National Weather Service Fort Worth TX 312 AM CDT Wed May 27 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-280815- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 312 AM CDT Wed May 27 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible this afternoon across Central Texas. Large hail and damaging winds will be the primary threats. Across North Texas, no severe weather is expected, but lightning from any storm will be a hazard. Additionally, heavy precipitation may lead to a minor flooding threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Storm chances will linger in to Thursday, some of which could be strong. Lightning will be the main hazard. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested this afternoon and evening, mainly across Central Texas.
Special Weather Statement
National Weather Service Fort Worth TX
1045 AM CDT Wed May 27 2020
TXZ132-133-144-271630-
Bosque TX-Johnson TX-Somervell TX-
1045 AM CDT Wed May 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...SOUTHWESTERN JOHNSON
AND NORTHWESTERN BOSQUE COUNTIES UNTIL 1130 AM CDT...
At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm
over Glen Rose, or 15 miles south of Granbury. Another strong storm
was approaching Tolar. All storms were moving southeast at 10 mph.
Up to penny size hail will be possible with this storm.
Locations impacted include...
Glen Rose, Dinosaur Valley State Park and Walnut Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3232 9775 3232 9771 3220 9741 3218 9747
3216 9746 3215 9747 3213 9750 3210 9748
3199 9780 3217 9791
TIME...MOT...LOC 1544Z 310DEG 10KT 3222 9775
05Special Weather Statement
National Weather Service Fort Worth TX
1109 AM CDT Wed May 27 2020
TXZ130>133-144-145-271715-
Hood TX-Bosque TX-Erath TX-Hill TX-Johnson TX-Somervell TX-
1109 AM CDT Wed May 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...NORTHEASTERN ERATH...
SOUTHWESTERN JOHNSON...BOSQUE...WESTERN HILL AND HOOD COUNTIES UNTIL
1215 PM CDT...
At 1108 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Lipan to near Glen
Rose to 8 miles northeast of Meridian. Movement was southeast at 15
mph.
Nickel size hail and winds up to 45 mph will be possible with these
storms.
Locations impacted include... Hillsboro, Granbury, Clifton, Pecan
Plantation, Glen Rose, Whitney, Meridian, Valley Mills, Blum,
Iredell, Cleburne State Park, Meridian State Park, Dinosaur Valley
State Park, Lake Whitney State Park, Oak Trail Shores, Walnut
Springs, Tolar, Morgan, Abbott and Aquilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
If on or near Lake Whitney, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning. Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3252 9801 3254 9790 3234 9756 3187 9700
3185 9706 3159 9761 3171 9769 3168 9777
3195 9791 3240 9809
TIME...MOT...LOC 1608Z 336DEG 14KT 3249 9801 3220 9776 3199 9753
BainThe Dallas/Ft Worth radar (KFWS), 62 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
18 hail, 6 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported downstream of Lake Whitney Dam.
A trained spotter reported hail up to golf ball size in the Laguna Park area.
Ping pong ball size hail was reported at the Harbor Resort near Lake Whitney.
Ping pong ball size hail was reported in Gholson.
Report of quarter size hail relayed by broadcast media. Time estimated from radar.
Hail up to nickel size was reported in the Elm Mott area.
Golf ball size hail was reported by a trained spotter on I-35 near Lacy Lakeview.
Nickel size hail was reported near China Spring.
Half dollar size hail reported near China Spring.
Received reports of one-inch tree limbs broken and shingles blown off east of McGregor.
Hail ranging from 1.5 - 2 was reported in Marlin via multiple sources. Damage to vehicles was reported.
Snapped trees and downed trees were reported in Marlin via social media.
A trained spotter reported quarter sized hail east southeast of Gatesville.
A trained spotter reported quarter sized hail east of Gatesville.
A barn roof was blown off. Time was estimated by radar.
A farmer reported crops were destroyed and a total loss. Time was estimated by radar.
Multiple trees and large branches were down near CR 1373 near State Highway 6. The winds were estimated at 70 mph. Time estimated by radar.
Golf ball size hail was reported west of Rosebud.
A trained spotter reported nickel to quarter sized hail near FM 1772 in Barclay.
A trained spotter reported hail up to quarter size near Wilson.
A photo of a large snapped canopy tree was received via social media. Time was estimated by radar.
Quarter to golf ball sized hail was reported in Mumford.
Dime to quarter size hail was reported.
Hail ranging from nickel to ping pong ball size was reported on the west side of Copperas Cove.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895165, 895167, 895168, 895169, 895170, 895171, 895172, 895174, 895176, 895205, 895177, 895206, 895184, 895186, 895207, 895208, 895209, 895187, 895190, 895191, 895212, 895195, 895196, 895203.